New Mexico, 2017

Damaging Winds in New Mexico, July 22, 2017

July 22, 2017 · NWS ABQ · 3 events in 3 counties and zones

Abundant moisture and instability in place over eastern New Mexico set the stage for numerous showers and thunderstorm to develop across the region. Several clusters of thunderstorms moved slowly southwest through the eastern plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Abundant moisture and instability in place over eastern New Mexico set the stage for numerous showers and thunderstorm to develop across the region. Several clusters of thunderstorms moved slowly southwest through the eastern plains. One particularly strong area of storms near Clovis produced outflow wind gusts up to 60 mph from the Clovis airport westward to Cannon AFB and Melrose around 6 pm. Another cluster of storms that moved through the area later in the evening produced a peak wind gust to 70 mph at the Fort Sumner Columbia Scientific Balloon Facility. Minor tree damage was reported with the storms that pushed across U.S. Highway 60 near Melrose.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 22, 4:05 PM MST, 10 minutes earlier.

Area forecast discussion, Jul 22, 4:05 PM MST, 10 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
505 PM MDT Sat Jul 22 2017

.AVIATION...
00Z TAF CYCLE
Dominant upper high center to continue regrouping over the Four
Corners/Great Basin. Sct convection which developed over the
northern and western higher terrain will drift to the west and south
and into the lower elevations while wdly sct tstms over the ern
plains track to the west. Outflow boundary collisions will also
result in erratic cell motion. In addition, short term forecast
models indicate a surface boundary originating from convection over
the north central/northeast to track southward through most of the
ern plains and central portion of NM by 23/09Z. Mts occasionally
obscured in brief MVFR cigs/vsbys in tstms, the stronger of which may
contain small hail and wnd gusts to 45kt. Light showers and isold
tstms to linger aft 23/06Z.

&&

.PREV DISCUSSION...311 PM MDT Sat Jul 22 2017...
.SYNOPSIS...
Showers and storms with locally heavy rainfall will continue over NM
through the weekend as a weak frontal boundary sags south through
the state. There is an elevated risk of flash flooding with this
pattern along and west of the central mountain chain into Sunday.
High pressure will rebuild over eastern NM for most of next week and
focus the moisture plume over northern and central NM. Not much
change is expected over the state with daily rounds of showers and
thunderstorms, especially around the high terrain. Any direct hit
from storms will be capable of producing heavy rainfall and possible
flash flooding. Temperatures in this pattern will be close to normal.

&&

.DISCUSSION...
As can often happen with convective season, there is another shift
in model trends today. The past two or three model cycles favored an
H5 dome centered over NM all of next week with a weakened moisture
plume thinned out over the state. Now, several 12Z runs have more
abundant deep-layer moisture centered over NM while the H5 ridge
drifts from west TX into eastern AZ through next week.

But first, the boundary that models struggled with the past few days
has come to fruition across northern NM and is serving as the focus
for showers and storms with locally heavy rainfall. The 12Z WRF/NAM
and latest HRRR/RAP have caught on and show a robust convectively
aided boundary shifting southward and becoming stationary along the
I-40 corridor overnight into Sunday. Meanwhile, a 35kt speed max at
300mb over the Four Corners region shifts southeast across northern
NM. The main point of uncertainty is how much a 500-400mb layer dry
slot limits convection in the same area where low level convergence
is strongest. Despite this wrinkle in confidence, based on near-term
and hi-res model solutions have raised PoPs along the I-40 corridor
thru Sunday with mention of heavy rainfall. PWAT values are shown to
rise above 1.2" for many areas so the potential for flash flooding
will continue into Sunday.

As noted above, the 12Z model suite has trended wetter again next
week. The H5 ridge builds into eastern NM Monday while an H5 low
center gathers along the CA coastline. A more favorable pattern for
deep-layer, moist southerly flow develops across the area, which has
been lacking on most days this season. This will allow the potential
for flash flooding to continue Monday. The H5 center slowly drifts
west across central NM Tuesday and Wednesday then into AZ Thursday.
This will gradually shift the steering flow throughout the week but
with overall slow storm motions. PWAT values rise to as high as 1.5"
at KABQ Thursday per the 12Z GFS, which would be centered on our
climatological peak for the season. If in fact the wetter pattern
materializes then locally heavy rainfall with recycling of low level
moisture will continue each afternoon through at least next weekend.

Guyer

&&

.FIRE WEATHER...
Afternoon storms have fired up early today over the northern and
western high terrain. Storm motion will be slow and generally to the
W/WNW through this evening. A mid-level layer of dry air has so far
acted to supress and delay convection over much eastern and central
NM until later this evening. A backdoor sfc bdry will slide S over
the NE NM tonight, with the chance for overnight storms firing up
during its passage as well as producing a modest east gap wind
through the cntrl RGV. The backdoor front also looks to collide with
a remnant sfc bdry currently parallel with I-40, sparking overnight
storm activity over the eastern plains mainly S of I-40.

Sunday will see increased coverage of afternoon storm activity
firing off the higher terrain before moving to lower elevations.
Near record level PWAT values 1.25"-1.40" will be present across the
forecast area, along with Td's in the mid-upper 50s. Light steering
flow will create ripe conditions for flash flooding potential.

The upper high shifts east over the TX/OK panhandle early next week
with continued rounds of afternoon convection, mainly favoring
western and central NM. With decent monsoonal moisture remaining
over the area, showers/storms will likely persist late overnight
into the early morning hours. A slight downtrend in storm coverage
is expected by mid-week as the upper high transitions back west.
With both the GFS and ECM hinting at another inverted trough passing
to the south of NM, look for an uptick in storm coverage by the end
of next week into next weekend.

Daytime highs will be at or near average through the forecast area,
trending below average where increased cloud coverage from storm
activity is expected. Vent rates trend down as the upper high
transitions back over NM mid-late week, with poor to fair across
much of central NM.

24

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 9 PM MDT this evening for the following
zones... NMZ508>515-517-526-527.

&&
Hazardous weather outlook, Jul 22, 3:39 AM MST, 12 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
439 AM MDT Sat Jul 22 2017

NMZ501>540-231200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
439 AM MDT Sat Jul 22 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Locally heavy rainfall amounts near two inches are possible today
across the southwest and south central mountains, where localized
flash flooding may develop. Small hail and wind gusts to near 50 mph
are possible with the stronger storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Locally heavy rainfall potential will increase and become more
widespread late Sunday into Monday across central and western New
Mexico. Localized flash flooding is possible. Small hail and wind
gusts to near 50 mph are possible with the stronger storms through
the week.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

11

In the hours before

Special weather statement, Jul 22, 11:15 AM MST, 5 hours before
Special Weather Statement
National Weather Service Albuquerque NM
1215 PM MDT SAT JUL 22 2017

NMZ504-511-221845-
Northwest Highlands-Jemez Mountains-
1215 PM MDT SAT JUL 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANDOVAL COUNTY UNTIL
1245 PM MDT...

At 1215 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Cuba, moving southwest at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Torreon Navajo Mission.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3599 10693 3584 10682 3566 10709 3590 10725
TIME...MOT...LOC 1815Z 060DEG 12KT 3588 10696

40
Special weather statement, Jul 22, 11:43 AM MST, 4 hours 32 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1243 PM MDT SAT JUL 22 2017

NMZ504-221915-
Northwest Highlands-
1243 PM MDT SAT JUL 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCKINLEY AND NORTH
CENTRAL SANDOVAL COUNTIES UNTIL 115 PM MDT...

At 1243 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Cuba, moving southwest at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Heavy rain will also be likely with this storm.

Locations impacted include...
Ojo Encino and Torreon Navajo Mission.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

&&

LAT...LON 3607 10706 3591 10695 3574 10722 3597 10738
TIME...MOT...LOC 1843Z 060DEG 12KT 3596 10709

40
Special weather statement, Jul 22, 12:11 PM MST, 4 hours 4 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
111 PM MDT SAT JUL 22 2017

NMZ527-221945-
Raton Ridge/Johnson Mesa-
111 PM MDT SAT JUL 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COLFAX COUNTY UNTIL
145 PM MDT...

At 111 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Segundo, or 27 miles west of Raton, moving east at
10 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central
Colfax County.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3687 10465 3685 10494 3686 10495 3689 10499
      3699 10503 3700 10500 3699 10470
TIME...MOT...LOC 1911Z 254DEG 11KT 3696 10493

40
Special weather statement, Jul 22, 12:38 PM MST, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
138 PM MDT SAT JUL 22 2017

NMZ512-514-518-222015-
West Slopes Sangre de Cristo Mountains-Santa Fe Metro Area-Southern
Sangre de Cristos above 9500 feet-
138 PM MDT SAT JUL 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SANTA FE COUNTY
UNTIL 215 PM MDT...

At 138 PM MDT, Doppler radar was tracking a strong thunderstorm near
Rio En Medio in Santa Fe County, or 10 miles northeast of Santa Fe,
moving southwest at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Santa Fe, Hyde Memorial State Park, Rio En Medio in Santa Fe County,
Tesuque and Chupadero.

This includes Interstate 25 between Mile Markers 281 and 286.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

&&

LAT...LON 3590 10581 3575 10570 3558 10596 3582 10613
      3586 10598 3585 10596 3586 10594 3586 10592
      3585 10590 3588 10590
TIME...MOT...LOC 1938Z 060DEG 12KT 3580 10584

40
Special weather statement, Jul 22, 3:51 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
451 PM MDT SAT JUL 22 2017

NMZ535-536-222315-
Roosevelt County-Curry County-
451 PM MDT SAT JUL 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROOSEVELT AND SOUTHERN
CURRY COUNTIES UNTIL 515 PM MDT...

At 450 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Saint Vrain to near Texico. Movement was
southwest at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with these storms.

Locations impacted include...
Clovis, Farwell, Texico, Melrose, Saint Vrain, Cannon Air Force Base,
Ranchvale, Portair and Pleasant Hill.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

&&

LAT...LON 3428 10306 3427 10387 3451 10359 3452 10304
      3431 10304
TIME...MOT...LOC 2250Z 034DEG 11KT 3446 10355 3447 10308

44

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Curry

When
July 22, 4:15 PM MST to 4:20 PM MST
Where
Curry County, 0.9 mi NE of (Cvs)cannon Afb
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
34.390, -103.310

Cannon AFB peak wind gust to 58 mph.

Thunderstorm Wind, Roosevelt

When
July 22, 5:10 PM MST to 5:13 PM MST
Where
Roosevelt County, 4.61 mi E of Tolar
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.440, -103.850

Peak wind gust up to 60 mph near Tolar. A couple tree limbs between three and four inches in diameter were broken.

Thunderstorm Wind, De Baca

When
July 22, 10:45 PM MST to 10:48 PM MST
Where
De Baca County, 1.33 mi ENE of Ft Sumner
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
34.480, -104.220

Fort Sumner CSBF peak wind gust up to 70 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703297, 703299, 703300.